Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 102, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 12:57 AM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 12:57 AM EDT (04:57 UTC)
- Expired
- Jun 18, 2009, 1:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:07 AM EDT | TSTM WND DMG | 5 Sse Mccormick, SC | MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES DOWN ALONG US HIGHWAY 221/STATE 28 PARKSVILLE. |
| Jun 18, 1:14 AM EDT | TSTM WND DMG | 11 Nnw Evans, GA | A COUPLE OF TREES DOWN ALONG LAKE SPRINGS RD NEAR CLARKS HILL RD...ONE ON THE ROAD AND ONE ON POWER LINES. |
| Jun 18, 1:30 AM EDT | TSTM WND GST 53 | 11 Nnw Evans, SC | WEATHER STATION LOCATED ON DAM AT LAKE THURMOND REPORTED A WIND GUST OF 53 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 10:52 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 180457
SVRCAE
GAC073-181-189-SCC037-065-180545-
/O.NEW.KCAE.SV.W.0102.090618T0457Z-090618T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1257 AM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 145 AM EDT
* AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF THOMSON...AND MOVING SOUTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HARLEM...GROVETOWN...
EVANS AND MARTINEZ
IF ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3365 8258 3364 8254 3366 8252 3365 8250
3369 8252 3392 8223 3363 8190 3354 8203
3355 8204 3332 8237 3336 8254 3361 8265
TIME...MOT...LOC 0457Z 300DEG 35KT 3359 8248
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:41 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 17, 11:41 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1141 PM EDT WED JUN 17 2009 .SYNOPSIS... A WEAK FRONTAL BOUNDARY NEAR THE REGION WILL GRADUALLY DISSIPATE THROUGH THURSDAY. DRIER AIR AND WARMING TEMPERATURES ARE EXPECTED LATER THIS WEEK. A WEAK FRONT WILL COME THROUGH SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... THUNDERSTORMS CONTINUE TO ROLL THROUGH THE UPSTATE ON A SOUTHERLY TRACK AND WILL MOVE INTO THE CSRA COUNTIES OVER THE NEXT HOUR OR SO. COORDINATION WITH SPC HAS RESULTED IN SEVERE THUNDERSTORMS WATCH 453 FOR THE CSRA COUNTIES AND SALUDA COUNTY THROUGH 3 AM. UPDATE ALREADY SENT TO INCLUDE UPDATED WORDING FOR THE WATCH. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... FRONT TO DISSIPATE OR SHIFT EAST THURSDAY...WITH APPEARANCE OF DRIER AIR FILTERING IN FROM THE WEST. HOWEVER...SUFFICIENT MOISTURE NEAR THE COAST ALONG WITH POSSIBLE SEA BREEZE COULD ALLOW DIURNAL CONVECTION IN THAT AREA. WILL TREND HIGHER POP TOWARDS THE E/SE FA. UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION LATE THU/FRI...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING...AND APPEARANCE OF A DRY AND CAPPED ATMOSPHERE. THIS TO RESULT IN WARM TEMPS. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. WILL CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME... CONFIDENCE OF HEAT INDEX OF 105 OR HIGHER FOR TWO HOURS OR MORE NOT SUFFICIENT ENOUGH FOR HEAT ADVISORY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH SATURDAY NT OR SUN...WHICH COULD BE FOCUSING MECHANISM FOR CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE FRONT...AND NORTHERLY UPPER FLOW SHOULD KEEP OUR ATMOSPHERE PRETTY DRY THROUGH THE END OF THE FORECAST PERIOD. GOING FORECAST AND SURROUNDING OFFICES MAINTAIN SLIGHT CHANCE DIURNAL POPS DURING THAT TIME. WILL LEAVE THAT IN FOR NOW. && .AVIATION /04Z THURSDAY THROUGH MONDAY/... WEAK SURFACE TROUGH JUST TO THE WEST OF THE CSRA THIS EVENING. LOW LEVEL SOUTHEASTERLY FLOW OVER TAF SITES SHOULD BECOME A LITTLE MORE VARIABLE OVERNIGHT. SHORTWAVE IN EASTERN TENNESSEE IS ROTATING OVER AN UPPER LEVEL RIDGE. THIS HAS CAUSED SHOWERS AND STORMS IN THE CENTRAL APPALACHIANS AND IN THE UPSTATE OF SOUTH CAROLINA. COULD SEE SOME ADDITIONAL DEVELOPMENT LATER TONIGHT...WITH ISOLATED TO SCATTERED CONVECTION POSSIBLE OVERNIGHT. CONFIDENCE AT ANY TAF SITE NOT HIGH...SO WILL LEAVE MENTION OUT OF TAFS FOR NOW. DEVELOPMENT WILL BE MONITORED AND ADDED IF NEEDED. OVERNIGHT...LOW TO MID LEVEL STRATUS MAY DEVELOP AROUND 3KFT-4KFT. CHANCE DOES EXIST FOR ANOTHER MORNING OF MVFR/IFR CEILINGS TO DEVELOP...AND HAVE HINTED AT THAT WITH SCATTERED CLOUDS AROUND 800 FT. EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY EVENING AND FRIDAY. ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 17, 11:17 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1117 PM EDT WED JUN 17 2009 GAZ040-063>065-077-SCZ018-025-026-030-035-190330- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 1117 PM EDT WED JUN 17 2009 ...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 3 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-027>029-031-036>038-041-190330- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1117 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 8:30 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 830 PM EDT WED JUN 17 2009 GAZ077-SCZ030-035-180115- AIKEN-BARNWELL-BURKE- 830 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND BURKE COUNTIES... AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF BARNWELL...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 10:00 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1000 PM EDT WED JUN 17 2009 GAZ077-SCZ035-180300- BARNWELL-BURKE- 1000 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES... AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES EAST OF WAYNESBORO...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 11:46 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1146 PM EDT WED JUN 17 2009 GAZ040-SCZ018-025-180445- EDGEFIELD-LINCOLN-MCCORMICK- 1146 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND MCCORMICK COUNTIES... AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 50 min |
| Jun 18, 12:12 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 63 min |
| Jun 18, 1:34 AM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 41 min |
| Jun 18, 2:04 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 26 min |
| Jun 18, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 59 min |
| Jun 18, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 45 min |
| Jun 18, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie, Richmond | 67 min |
| Jun 18, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 43 min |
| Jun 18, 4:08 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 37 min |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 55 min |
| Jun 18, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 63 min |
| Jun 18, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 64 min |
| Jun 18, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
| Jun 18, 6:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg | 54 min |
| Jun 18, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 50 min |
| Jun 18, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 64 min |
| Jun 18, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.